Thursday, February 25, 2010

Denture Cream: Too Much Zinc Causes Neuro Damage? (Georgia and Florida)

A growing number of lawsuits are being filed against the manufacturers of popular products like Super Poligrip and Fixodent, alleging that the zinc in the adhesives is leading to serious neurological problems — and in one case, death.

The suits claim that denture adhesive manufacturers GlaxoSmithKline (Super Poligrip) and Procter & Gamble (Fixodent) failed to adequately warn consumers that ingesting the high levels of zinc found in many of their products could be dangerous.

Zinc is an essential mineral found in foods such as shellfish, meat, beans and cereals, and it's also sold in supplement form. Zinc helps wounds heal, keeps the immune system functioning properly and is required for proper sense of taste and smell. In denture products, zinc helps dentures adhere better to the gums.


Background: Chronic, excess zinc intake can result in copper deficiency and profound neurologic disease. However, when hyperzincemia is identified, the source often remains elusive. We identified four patients, one previously reported, with various neurologic abnormalities in the setting of hypocupremia and hyperzincemia. Each of these patients wore dentures and used very large amounts of denture cream chronically.

Objective: To determine zinc concentration in the denture creams used by the patients as a possible source of excess zinc ingestion.

Methods: Detailed clinical and laboratory data for each patient were compiled. Tubes of denture adhesives were analyzed for zinc content using dynamic reaction cell-inductively coupled plasma-mass spectrometry. Patients received copper supplementation. Copper and zinc levels were obtained post-treatment at varying intervals.

Results: Zinc concentrations ranging from about 17,000 to 34,000 µg/g were identified in Fixodent and Poli-Grip denture creams. Serum zinc levels improved in three patients following cessation of denture cream use. Copper supplementation resulted in mild neurologic improvement in two patients who stopped using denture cream. No alternative source of excess zinc ingestion or explanation for hypocupremia was identified.

Conclusion: Denture cream contains zinc, and chronic excessive use may result in hypocupremia and serious neurologic disease.

TF Supplements and P-Drol

A Texas resident has filed a lawsuit against TF Supplements, alleging he became jaundiced, suffered extreme pains in his side and suffered uncontrollable itching several weeks after taking P-Drol, a steroid precursor. It is marketed to fitness enthusiasts and weight lifters for its alleged muscle-building capabilities.

On July 28, 2009, the FDA issued a public health advisory warning stating that consumers should stop taking steroids marketed as dietary supplements and advised anyone who took the steroids and subsequently showed signs of liver problems to seek immediate medical attention.

Georgia Avandia: Heart Attack and Stroke Risks?

AvandiaImage by neofedex via Flickr

From the Institute for Safe Medicine Practices:

Rosiglitazone (AVANDIA). More than 1000 reports of patient deaths were received for
rosiglitazone in the first three quarters of 2009, more than any other drug we monitor. Rosiglitazone is an oral medication for treating Type 2 or adult onset diabetes. Most deaths were attributed to cardiovascular causes, a problem for which the FDA has required warnings. While these cases do not appear to signal previously undetected risks of rosiglitazone, the large number of reports alleging serious and fatal injuries associated with rosiglitazone further reinforces concerns about its cardiovascular safety. The company, GlaxoSmithKline, told us it believed most reports were generated by lawsuits.

In February 2010 the FDA announced it was conducting an overall safety review of
rosiglitazone and would present its findings to a special advisory committee meeting in July.

"Rosiglitazone should be removed from the market," concluded Dr. David Graham and Dr. Kate Gelperin, both epidemiologists with the FDA. Linkavandia

Reblog this post [with Zemanta]

Friday, February 19, 2010

Exjade- Iron Drug - Gets FDA Warning Re: Kidney and Liver Damage

A boxed warning highlighting serious safety concerns, including reported deaths, with the use of Exjade drug to remove excess iron from the blood, has been added to the medicine's label.

The FDA said the prescribing information for Exjade would now carry a highlighted warning, often called a black box, noting that the drug may cause renal impairment, including kidney failure; hepatic impairment, including liver failure; and gastrointestinal hemorrhage.

Deferasirox (marketed as Exjade) is a rationally-designed oral iron chelator. Its main use is to reduce chronic iron overload in patients who are receiving long-term blood transfusions for conditions such as beta-thalassemia and other chronic anemias.It is the first oral medication approved in the USA for this purpose. (Wiki)

Source here

Wednesday, February 17, 2010

FDA Warned Kellogg over Contaminated Eggo Waffles

Photograph of two Eggo's toaster waffles with ...Image via Wikipedia

This week the FDA has made public a January 2010 letter to the Eggo waffle maker Kellogg Co in which the FDA has stated the maker had not gone far enough to address food safety violations at its Atlanta frozen food plant.

In 2009, an inspection found bacterial contamination and sanitation violations such as improper handling of trash and food, and insufficiently sanitized equipment, at least according to the FDA.

The FDA's letter was written 1/27/10 after Georgia's Ag Department found Listeria bacteria in Eggo Buttermilk Waffles last summer. (Source here)

Kellogg's plant had "significant deviations" from the manufacturing practices for food manufacturers and Kellogg's response so far had not addressed the violations, according to the FDA.

Kellogg has stated that it has fully addressed all of the violations and that its response to the FDA letter would be filed shortly.

Reblog this post [with Zemanta]

Source: Here.

Tuesday, February 16, 2010

Study: Link to Hydroxycut and Liver damage?

In the new study, reported in the American Journal of Gastroenterology, researchers analyzed 17 cases of liver damage among Hydroxycut users that had not yet appeared in the medical literature. Nine of the cases had been reported to the FDA, while eight were seen by the authors of the study.

Here's the study's conclusion:

CONCLUSIONS: Hydroxycut has been clearly implicated as a cause for severe liver injury that may lead to acute liver failure and death. Weight-loss supplements represent a class of dietary supplements that should be regarded as capable of causing severe hepatic toxicity when the usual causes of identified liver injury cannot be otherwise elucidated. Am J Gastroenterol advance online publication.

Read more:

Wednesday, February 03, 2010

Old HIV Drug Linked to Liver Problems

Didanosine, the second drug approved for the treatment of HIV infections and one of the oldest weapons in the AIDS armamentarium, has been found to produce rare cases of potentially fatal liver disease in patients taking it for long periods, the Food and Drug Administration announced Monday. Didanosine, marketed by Bristol-Myers Squibb under the brand names Videx and Videx EC (an extended release version), was approved by the FDA in 1991, joining AZT as the only drugs then approved to treat HIV. It is a reverse transcriptase inhibitor, blocking the action of the key enzyme used by HIV in replicating. It has limited value when used alone because the virus rapidly mutates to overcome it, and is thus generally used in drug cocktails.


Georgia/Florida: Dilantin and Stevens Johnson Sydrome

Dilantin (generic name: phenytoin) is a widely-prescribed antiepileptic drug issued for treatment of partial and generalized tonic clonic seizures associated with epilepsy. The drug, developed in 1938 and currently marketed by Pfizer, has been linked to Stevens Johnson Syndrome (SJS).

Stevens Johnson Syndrome is a severe, life-threatening condition which affects the skin and the mucous membranes. SJS typically begins with a flu-like period of fever, sore throat and headache. Victims then develop circular lesions that cover a majority of the skin. The lesions can develop into blisters and occasionally complete skin detachment.

Many experts agree that a reaction to Dilantin can cause the onset of this horrible disease. While Dilantin has been recalled numerous times since its introduction, it is still prescribed today.

Most common side-effects:

• Nausea, vomiting, constipation, or diarrhea
• Mild dizziness or drowsiness
• Tender or swollen glands
• Swollen or painful gums
• Headache
• Muscle twitches
• Increased facial hair
• Swelling of breasts
• Insomnia

More severe side-effects are:

• An allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives)
• Hallucinations
• Slurred speech or staggering walk
• A rash
• Changes in vision
• Agitation
• Low blood pressure
• Slow or irregular heartbeats
• Abdominal pain, dark urine, light colored stools, or jaundice (yellow skin or eyes)
• Easy bruising or bleeding
• Swollen or tender gums

If you believe your Dilantin use has put you or a loved one in danger call or email us right away.